Panic Attack Medication – SSRI Discontinuation Syndrome
Selective-serotonin reuptake inhibitors, or SSRIs, are a family of drugs used to treat depression and anxiety disorders. People who suffer from panic attacks and other such disorders are thought to have a low amount of serotonin in their brains. Serotonin is important in the transmission of signals from neuron to neuron. SSRI drugs help to allow enough serotonin to be found in the system. These medications can be very effective, but can also carry some unpleasant side-effects, both when starting and stopping the prescription.
People who take antidepressants from the SSRI group such as Paxil, Celexa, Lexapro, Prozac, and Zoloft, are susceptible to a condition called SSRI discontinuation syndrome. This syndrome can occur when a person is quitting or changing to a new medication or when decreasing the dosage of a current medicine.
In some cases, symptoms may be experienced even after missing just one dose. Often, the adverse symptoms go away almost immediately after resuming the drug. There are people that are so miserable attempting to terminate their medicine that they feel obligated to keep taking it in order to avoid the atrocious symptoms they experience.
Signs of the syndrome may begin within one to seven days after a reduction or absence of medication and may last up to a month or longer. Below are some of the possible symptoms of SSRI discontinuation syndrome. Doctors are not sure exactly why these sensations arise, but it is likely that the central nervous system plays a part in the process.
- Feeling light-headed or faint
- Not being able to sleep
- Nausea or diarrhea
- Shaking or tremors
How can SSRI withdrawal be lessened? Medications should never be stopped rapidly if it is at all possible to avoid it. One way to reduce the symptoms is to wean off of the pills over a very long period of time. Patients may be required to break pills in half in order to obtain dosages in small-enough increments for the procedure to be effective. The amount of time required depends a good deal upon the half-life of the drug, or how long it takes for the drug to exit the system.
Because there are complicated situations that may arise, physicians or psychiatrists who have been trained in the pharmacology and use of antidepressants should monitor anyone whose panic attack medication is changed.
Filed under: Additional Articles
Like this post? Subscribe to my RSS feed and get loads more!